Hail, Furnas
- When
- May 23, 5:10 PM CST
- Where
- Furnas County, 4.92 mi SSE of Hollinger
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.110, -99.650
Several reports of severe hail occurred from near Harlan County Lake to Aurora on this Thursday. A fairly large shield of rain, with a few embedded thunderstorms, moved northeast across south central Nebraska from late morning through mid-afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Several reports of severe hail occurred from near Harlan County Lake to Aurora on this Thursday. A fairly large shield of rain, with a few embedded thunderstorms, moved northeast across south central Nebraska from late morning through mid-afternoon. Behind this area of rain, numerous scattered, poorly-organized thunderstorms moved in from Kansas. Between 5 and 7 PM CST, mostly low-end severe hail occurred at various locations from near Alma northeastward to Aurora. The one exception was golf ball size hail that fell a few miles north of Hampton, in Hamilton county.
These storms were elevated as the area was on the cold side of the low pressure system that moved through on the 22nd. By the time these severe thunderstorms occurred, the low was exiting the Great Lakes. The cold front extended southwest, across Kansas, to another low pressure system over Colorado and New Mexico. High pressure was over Nebraska. The flow aloft was highly-amplified with southwest flow over the central Plains a longwave trough and upper low were over the Western U.S., and a ridge was over the East. Surface temperatures and dewpoints were in the 50s. Mid-level lapse rates were 6.5-7.0 C/km, and MUCAPE was between 500 and 1000 J/kg. Effective deep layer shear was 60-70 kt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 23, 2:45 PM CST, 2 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 345 PM CDT Thu May 23 2019 ...Severe Wx Watch #220 in Effect until 10 PM for Large Hail... ...Flash Flood Watch Conts for Parts of N-cntrl KS for Hvy Rain... .SHORT TERM...(This evening through Friday) Issued at 345 PM CDT Thu May 23 2019 Aloft: 12Z RAOB data/WV imagery and RAP dynamic tropopause analyses cont to show the persistent Wrn trof/Ern ridge pattern that has been locked-in for the last wk. This was maintaining SW flow over the NEB/KS that will remain so thru tomorrow. A low was over UT with a shrtwv trof mvg NE thru CO/NM. Spaghetti plots of the last 2 runs of mdls are tightly clustered on this low heading NE acrs WY into MT by 12Z/Fri...and then acrs ND into Srn MB tomorrow. The shrtwv trof will head NNE acrs Wrn NEB into the Dakota's tonight. Surface: The prvs cool front that mvd thru here was stationary from MO-OK-NM. High pres was over SD. Wk low pres will form along the front and move NE acrs NEB/KS tonight...forcing the front to move back N as a warm front. A stronger low will form over WY and move into the Dakota's. A cool front will be associated with this low...but it will remain over SD tomorrow...leaving the CWA in the warm sector. Today: persistent WAA has been occurring atop the cool air mass in place...basically along the 850 mb front in Wrn/Cntrl KS. This has resulted in persistent shwrs and a few tstms here and there. The low-lvl jet will incrs to 45-50 kt tonight resulting in the plume of rich 850 mb dwpts of +15C to advect N into the CWA... along with strong WAA/convergence. This will support cont'd tstm formation. There is uncertainty on the Nrn extent on the Nrn extent of the instability/CAPE sufficient to support svr hail. We already had 1" hail reported near Lovewell Reservoir. So it appears we hv what we need. Svr tstm watch 220 is in effect for 5 of our 6 KS counties until 03Z. Hail will be the primary threat. Tonight: Cldy with periods of shwrs/tstms. Can't rule out some svr hailers mainly over our KS counties. There are considerable diff's among the CAMs as to how tstms over KS might unfold...but all of them hv multiple tstms and/or periods of tstms mvg NE acrs KS. The Nrn extent of this activity could result in hvy rain amts. Will maintain Flash Flood Watch for Jewell/Mitchell/Osborne counties. The 18Z NAM nest suggests enough tstms could initiate over KS to form a sqln. Rain/tstms will end from W-E after midnight. Fri: Any lingering low clds at dawn will quickly exit. Sunny and much warmer. Highs around 80F. .LONG TERM...(Friday night through Thursday) Issued at 345 PM CDT Thu May 23 2019 Pattern: The last 2 runs of global mdls are in good agreement with the EC and GFS ensemble means that the persistent Wrn trof/Ern ridge will cont thru Tue. Wed-Thu considerable spread dvlps as the mdls suggest some chgs...with less of a Wrn trof ...more of a NE USA trof which would suppress the SE USA subtropical high. The EC runs and the 00Z ens mean form a cut-off low over CA with SW flow cont over NEB/KS. Due to the uncertainty...fcst confidence decreases after Tue. Aloft: Heights in SW flow will rise a bit over NEB/KS Sat-Sun and become anticyclonic in response to a deep low dropping down the W coast and into the Wrn trof. SW flow will cont thru Tue. The low will round the base of the trof thru the Desert SW Mon-Mon night. The mdl consensus is that it weakens into a trof as it crosses NEB/KS Tue night. Present indications are that low heights will cont into Wed in the wake of the trof. Surface: The low over the Dakota's Fri eve will mv into ON Fri night...allowing the cool front to sink into NEB/KS. This front will become quasi-stationary acrs KS Sat-Sun...but as pres begins falling in the lee of the Rckys...this front should lift N as a warm front late Sun. This front will become stationary from SW-NE Mon as one or more lows mv NE along the front. This front should finally mv E of the CWA by Tue with wk high pres building over the Cntrl Plns Wed. Temps: Near to slightly abv normal Sat-Mon. Then cooler than normal Tue-Wed. Rain: Can't rule out a few shwrs/tstms each day thru Tue...but the best chance will currently appears to be Sun night. Too much convective uncertainty and too many tstm chances to get into the details this far in advance. Please follow SPC outlook for more. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday) Issued at 1249 PM CDT Thu May 23 2019 Significant Wx: IFR CIGs tonight. This afternoon: VFR CIGs around 6K ft descend to around 4500 ft. Sct shwrs with a few ltg strikes possible here and there. Lgt NE winds become E. Confidence: High Tonight: CIGs decay to MVFR and eventually IFR in periods of rain. Sct tstms possible. Some mdls suggest VSBYs could be as low as 1SM in light fog...but did not hv enough confidence to go that low just yet. E winds 10-15 kt become SE then shift to SW around 09Z. Confidence: Medium Fri AM: Dcrsg clds around daybreak. Could be IFR or MVFR CIGs to start but quickly becoming VFR. SW winds around 10 kt. Confidence: Medium && .HYDROLOGY... Issued at 345 PM CDT Thu May 23 2019 Precip amts hv been hvy acrs N-cntrl KS over the last 7 days... with 2-4". More hvy rain is psbl tonight. Flash Flood Watch will cont as posted. The S Fork of the Solomon Rvr is running high... at or abv action stage. It will not take much to result in Flash Flooding or minor river flooding. .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...Flash Flood Watch through Friday morning for KSZ007-018-019. && SHORT TERM...Kelley LONG TERM...Kelley AVIATION...Kelley/Shawkey
Hazardous Weather Outlook National Weather Service Hastings NE 433 PM CDT Thu May 23 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 241200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 433 PM CDT Thu May 23 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Showers and thunderstorms are expected through tonight. Some of these thunderstorms could be strong to severe, especially across north central Kansas...with hail up to the size of half dollars and 60 MPH wind gusts. In addition...due to the potential for widespread showers and thunderstorms occurring on top of already saturated soils, a Flash Flood Watch remains in effect for Mitchell, Osborne and Jewell counties through early Friday morning. Please see the latest Flash Flood Watch Statement for more details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. An active upper level pattern will keep periodic thunderstorm chances in the forecast through the extended periods, some of which could be severe. At this point, the local area is highlighted for potentially severe thunderstorms both Friday and Saturday, with large hail and damaging wind gusts being the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible across portions of the local area mainly during the evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
349 PM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL LOGAN 39.66N 99.57W
05/23/2019 E1.00 INCH PHILLIPS KS LAW ENFORCEMENT
&&
JCBSpecial Weather Statement National Weather Service Hastings NE 409 PM CDT Thu May 23 2019 KSZ005-NEZ083-084-232145- Phillips KS-Franklin NE-Harlan NE- 409 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS... SOUTHWESTERN FRANKLIN AND SOUTHEASTERN HARLAN COUNTIES UNTIL 445 PM CDT... At 409 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Woodruff, or 9 miles north of Phillipsburg, moving northeast at 45 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Alma, Republican City, Naponee, Bloomington, Huntley, Harlan County Dam and Woodruff. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Harlan County Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for north central Kansas. LAT...LON 4026 9930 4013 9895 3983 9925 3993 9947 TIME...MOT...LOC 2109Z 209DEG 39KT 3989 9937 Mangels
Special Weather Statement
National Weather Service Hastings NE
424 PM CDT Thu May 23 2019
KSZ017-232200-
Rooks KS-
424 PM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROOKS COUNTY UNTIL
500 PM CDT...
At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ogallah, moving northeast at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Palco, Damar, Zurich and Webster State Park.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas.
LAT...LON 3945 9960 3947 9960 3951 9958 3935 9923
3913 9946 3913 9961
TIME...MOT...LOC 2124Z 209DEG 39KT 3908 9970
MangelsSpecial Weather Statement National Weather Service Hastings NE 526 PM CDT Thu May 23 2019 KSZ005-006-NEZ083>085-232315- Phillips KS-Smith KS-Franklin NE-Webster NE-Harlan NE- 526 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH...EASTERN PHILLIPS...SOUTHERN FRANKLIN...SOUTHERN WEBSTER AND SOUTHEASTERN HARLAN COUNTIES UNTIL 615 PM CDT... At 525 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Speed to near Kirwin. Movement was northeast at 50 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Phillipsburg, Red Cloud, Franklin, Kensington, Agra, Kirwin, Republican City, Naponee, Bloomington, Glade, Riverton, Athol, Speed, Cowles, Inavale and Harlan County Dam. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for north central Kansas. LAT...LON 3966 9948 4018 9918 4018 9835 3962 9901 TIME...MOT...LOC 2225Z 213DEG 44KT 3967 9940 3968 9903 Mangels
Special Weather Statement
National Weather Service Hastings NE
600 PM CDT Thu May 23 2019
KSZ006-NEZ074-075-084-085-232345-
Smith KS-Franklin NE-Adams NE-Webster NE-Kearney NE-
600 PM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH...FRANKLIN...
NORTHWESTERN WEBSTER...SOUTHERN ADAMS AND SOUTHEASTERN KEARNEY
COUNTIES UNTIL 645 PM CDT...
At 600 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Naponee to near Riverton. Movement was
northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Minden, Franklin, Blue Hill, Hildreth, Campbell, Bladen, Roseland,
Holstein, Upland, Naponee, Bloomington, Ayr, Riverton, Norman,
Rosemont and Inavale.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas.
LAT...LON 3997 9867 3997 9907 4000 9907 4000 9918
4015 9918 4051 9900 4050 9828 4037 9828
TIME...MOT...LOC 2300Z 210DEG 46KT 4003 9913 4003 9872
MangelsSpecial Weather Statement
National Weather Service Hastings NE
608 PM CDT Thu May 23 2019
NEZ060-072-232345-
Dawson NE-Gosper NE-
608 PM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOSPER AND DAWSON
COUNTIES UNTIL 645 PM CDT...
At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnson Lake, or near Lexington, moving northeast at 60 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lexington, Cozad, Elwood, Sumner, Eddyville, Smithfield and Johnson
Lake.
LAT...LON 4105 9993 4105 9943 4095 9942 4055 9975
4062 9998 4070 9998 4070 10011
TIME...MOT...LOC 2308Z 208DEG 52KT 4073 9984
MangelsThe Grand Island radar (KUEX), 105 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
8 hail, 1 lightning. Local standard time, as filed.
Investigators with the Nebraska State Fire Marshal’s Office determined that lightning was the cause of a very large fire that completely destroyed the Cooperative Producers Inc. Dry Fertilizer Facility. This facility opened in July 2018, and was located just east of the intersection of Highway 6 and Showboat Road. Hastings Rural Fire District, along with firefighters from 4 other fire districts, helped contain the fire. The fire was contained by 3 AM CDT, but firefighters were on scene to address hotspots well into Friday. Two injuries were reported as a result of the fire, both injured parties were treated and released at a local hospital within hours of the fire. The injured parties were semi drivers on site at the time of the fire. Damage is estimated to be at least $5 million worth of product at the plant with a facility cost of $14 million.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823441, 823442, 823443, 823444, 823445, 823446, 823437, 823440, 823436.